Source:

Nursing2015

May 2009, Volume 39 Number 5 , p 59 - 59 [FREE]

Author

  • Sally May Miller RN, MS

Abstract

Our medical unit is caring for more patients with diabetic ketoacidosis (DKA). What's the focus of treatment for these patients?—O.R., FLA.

A challenging diagnosis requiring rapid interventions, DKA is characterized by hyperglycemia, glycosuria, dehydration, electrolyte imbalance, acidosis, and ketonuria. The patient with DKA may have altered level of consciousness, polydipsia, polyuria, abdominal pain, nausea and vomiting, and a fruity or acetone breath ...

 

A challenging diagnosis requiring rapid interventions, DKA is characterized by hyperglycemia, glycosuria, dehydration, electrolyte imbalance, acidosis, and ketonuria. The patient with DKA may have altered level of consciousness, polydipsia, polyuria, abdominal pain, nausea and vomiting, and a fruity or acetone breath odor. Use the mnemonic ALIVE to meet the challenge of this complex condition.

 

Acidosis is caused by excess free fatty acids, released when the body metabolizes fats instead of glucose for energy. These free fatty acids are converted to ketones, contributing to acidosis. Expect lab results to show elevated beta-hydroxybutyrate and positive serum and urine ketones. Acidosis usually resolves once volume and tissue perfusion are restored.

 

Lab values will reveal electrolyte imbalances, particularly hyperkalemia in the early stages. During DKA, the body attempts to correct acidosis by moving hydrogen ions into the intracellular space in exchange for potassium, which moves into the extracellular space. Potassium levels rise as active transport fails due to lack of intracellular glucose as an energy source. Insulin administration, volume replacement, and correction of acidosis shifts potassium back into the cells, which can result in hypokalemia. Monitor the patient's blood glucose and electrolyte levels every 1 to 2 hours, and administer I.V. potassium supplements as ordered if his serum potassium level drops below 5.3 mEq/L.

 

Insulin is often administered as a continuous I.V. infusion after hypokalemia is corrected. Know your hospital's standard concentration. Be prepared to monitor the patient's blood glucose every 1 to 2 hours and adjust the infusion based on prescriber orders or hospital protocol. Usually, when the blood glucose drops to about 250 mg/dL, the I.V. solution will be changed to one containing dextrose. Depending on your hospital's protocol, the insulin infusion may then be discontinued and the patient started on subcutaneous insulin injections.

 

Volume replacement is critical because most patients in DKA are dehydrated. Administer 0.9% sodium chloride solution at first, then 0.45% sodium chloride solution as ordered. Expect to administer up to 1 or more liters of fluid per hour over the first few hours of treatment. Monitor the patient's vital signs, serum sodium level, breath sounds, and urine output to assess for fluid overload.

 

Etiologies of DKA commonly include infection and inadequate insulin therapy. Once the underlying cause is identified and managed, educate and refer the patient as needed. Teach him to contact his primary care provider when he becomes ill, and remind him about the importance of frequent blood glucose monitoring and adjusting his insulin when he's ill.

 

Following the ALIVE mnemonic can help you care skillfully for a patient through a DKA crisis.

RESOURCES

 

Kitabchi AE, et al. Hyperglycemic crises in adult patients with diabetes: a consensus statement from the American Diabetes Association. Diabetes Care. 2006;29(12):2739-2748.

 

Trachtenbarg DE. Diabetic ketoacidosis. Am Fam Physician. 2005;71(9), 1705-1714.